Georgia, 2009Flash Flooding and Damaging Winds in Georgia, August 28, 2009
August 28, 2009 · NWS FFC · 7 events in 4 counties and zones
An upper-level low pressure area persisted in the mid-south and was drifting slowly eastward. A cold front was slowly approaching the area from the west.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level low pressure area persisted in the mid-south and was drifting slowly eastward. A cold front was slowly approaching the area from the west. Deep tropical moisture was pulled northward in advance of the upper low and cold front. Widespread showers and thunderstorms were noted in north-south oriented bands...which drifted slowly east across the state during the day. Some flash flooding was observed, especially in the Atlanta area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 28, 4:25 AM EST, 2 hours 1 minute earlier.
Area forecast discussion, Aug 28, 4:25 AM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 AM EDT FRI AUG 28 2009
.SHORT TERM /TODAY THROUGH SUNDAY/...
THE SHORT TERM MODELS ARE IN FAIRLY GOOD AGREEMENT...AND HAVE
INITIALIZED WELL THIS FORECAST RUN. THE LOW OVER THE NORTHERN GULF
LIFTS NORTHWARD TODAY AS IT IS ABSORBED INTO THE LONG WAVE PATTERN.
THE UPPER LEVEL FLOW REMAINS OUT OF THE SOUTHWEST WITH GOOD GULF
MOISTURE PUMPED OVER THE AREA. A SURFACE FRONT LOCATED OVER THE
MISSISSIPPI VALLEY WILL PUSH EAST...APPROACHING THE FORECAST AREA ON
SATURDAY...STALLING OVER POSITIONS OF CENTRAL GEORGIA INTO SUNDAY AS
THE UPPER LEVEL TROUGH DEEPENS.
SCATTERED SHOWERS CURRENTLY MOVING ACROSS THE FORECAST AREA...AND
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY
BEFORE TAPERING OFF TO ISOLATED TOMORROW NIGHT. MODELS AND HPC
SHOWING AN ADDITIONAL INCH OF RAIN ACROSS THE NORTHEAST GEORGIA
MOUNTAINS TODAY. SO FAR POCKETS OF 1.5 INCHES HAS ALREADY FALLEN
ACROSS THE MOUNTAINS AND DO NOT EXPECT FLOODING TO BE AN ISSUE.
GUIDANCE TEMPERATURES ARE CLOSE AND WILL BASED TEMPERATURES ON LOCAL
BIASES.
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
EXTENDED MODELS DIVERGE ON HOW TO HANDLE THE TROUGH DEVELOPING
ACROSS THE EAST NEXT WEEK. GFS CUTS OFF A LOW BY TUESDAY WITH ECMWF
ELONGATING THE TROUGH THROUGH WEDNESDAY WITH A WEAKER LOW DEVELOPING
FURTHER EAST. CANADIAN MODELS SHOWS A COMPROMISE OF THE TWO
SOLUTIONS. OVERALL CONFIDENCE IN THE EXTENDED PERIODS ARE LOW...BUT
WILL LEAN TOWARD A COMPROMISE SOLUTION. THE SURFACE FRONT WILL
DRIFT SOUTH OF THE FORECAST AREA BY MONDAY MORNING...BUT GOOD GULF
MOISTURE WILL REMAIN ACROSS THE SOUTHEAST INTO TUESDAY WHEN THE
UPPER LOW WILL FINALLY PUSH THE FRONT EAST OF THE AREA...ALLOWING
SOME DRIER AIR TO FILTER INTO THE AREA WITH WEAK SURFACE HIGH
PRESSURE. AT THIS TIME WILL KEEP LOW TO SLIGHT CHANCE POPS IN
THROUGH EARLY TUESDAY WITH DRY CONDITIONS THROUGH THE END OF THE
PERIOD. MEX TEMPERATURES SHOWING A CONSIDERABLE COOL DOWN FOR
MONDAY...BASED UPON THICKNESS VALUES SIMILAR TO SUNDAY WILL BACK OFF
ON THAT FOR NOW...OTHERWISE GUIDANCE SHOWING BELOW NORMAL
TEMPERATURES ON TAP THROUGH THE EXTENDED PERIODS.
&&
.AVIATION...
WITH BANDS OF SHOWERS/EMBEDDED T-STORMS CIRCULATING AROUND LOW
PRESSURE SYSTEM OVER ALABAMA...EXPECT IFR/MVFR CONDITIONS TO
DOMINATE MOST TAF SITES THROUGH THE MORNING...THEN SETTLE INTO THE
LOW VFR RANGE BY EARLY AFTERNOON. PLAN TO GO WITH TEMPO SHOWERS...
ESPECIALLY AT CSG AND ATL METRO SITES THIS MORNING...PLAYING UP
THUNDER THREAT MORE FOR THE AFTERNOON. MODELS MAINTAIN E-SE WIND
DIRECTION TODAY...BECOMING SOUTHWEST LATE TONIGHT.
49
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 81 65 88 66 86 / 60 30 40 30 30
ATLANTA 79 67 87 67 82 / 60 20 40 30 30
BLAIRSVILLE 74 62 82 61 79 / 80 30 40 30 20
CARTERSVILLE 79 63 87 63 81 / 70 20 40 30 30
COLUMBUS 81 68 90 70 87 / 40 20 30 30 40
GAINESVILLE 77 65 85 66 82 / 80 30 40 30 30
MACON 82 68 92 68 90 / 50 20 30 20 40
ROME 80 65 90 65 83 / 70 20 40 30 30
PEACHTREE CITY 80 63 87 63 83 / 50 20 40 30 30
VIDALIA 83 68 90 69 91 / 50 20 30 20 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
12
Hazardous weather outlook, Aug 28, 4:28 AM EST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
528 AM EDT FRI AUG 28 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-290930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
528 AM EDT FRI AUG 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS EXPECTED ACROSS MUCH OF NORTH AND CENTRAL
GEORGIA TODAY THROUGH THIS EVENING.
.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM OVER SOUTHERN ALABAMA WILL
DRIFT NORTHEAST ACROSS GEORGIA TODAY.
.PRIMARY HAZARDS...
GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE THE
PRIMARY THREATS ASSOCIATED WITH THUNDERSTORMS. LOCALLY HEAVY
RAINFALL CAN ALSO BE EXPECTED. WHILE THUNDERSTORMS WILL BE
POSSIBLE JUST ABOUT ANYWHERE ACROSS NORTH AND CENTRAL
GEORGIA...THE BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS CENTRAL
GEORGIA THIS AFTERNOON AND EVENING.
.DISCUSSION...
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO
ACCOMPANY AN UPPER LOW AS IT LIFTS NORTHEAST FROM SOUTHERN ALABAMA
ACROSS GEORGIA TODAY. WITH CAPES EXPECTED TO INCREASE INTO THE
1000 TO 1500 RANGE THIS AFTERNOON...SOME OF THE THUNDERSTORMS
COULD BE STRONG...BUT ARE EXPECTED TO STAY BELOW SEVERE LIMITS AT
THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY AND
SUNDAY...WITH ISOLATED THUNDERSTORMS POSSIBLE MAINLY ACROSS
CENTRAL GEORGIA ON MONDAY. NO HAZARDOUS WEATHER IS EXPECTED TUESDAY
INTO THURSDAY AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Aug 28, 5:02 AM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
602 AM EDT FRI AUG 28 2009
GAZ104-281100-
602 AM EDT FRI AUG 28 2009
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN SUMTER COUNTY UNTIL
700 AM EDT...
AT 600 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SUMTER...MOVING NORTH AT 15 MPH.
RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
SUMTER COUNTY...INCLUDING AREAS AROUND SUMTER...LAMAR...LESLIE...
DESOTO...HUNTINGTON...CROXTON CROSSROADS...MADDOX...METHVINS...NEW
ERA...AMERICUS...PENNINGTON...ANDERSONVILLE...ANDERSONVILLE NATIONAL
HISTORIC SITE...CONCORD AND SHILOH. ADDITIONALLY...COUNTRY ROADS AND
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR
FLOODING.
Special weather statement, Aug 28, 5:22 AM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
622 AM EDT FRI AUG 28 2009
GAZ090-102-281100-
622 AM EDT FRI AUG 28 2009
...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING AND HEAVY RAIN
IN STEWART AND CHATTAHOOCHEE COUNTIES UNTIL 700 AM EDT...
AT 619 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BROOKLYN...MOVING NORTH AT 20 MPH.
RAINFALL AMOUNTS BETWEEN 1 AND 1.5 INCHES CAN BE EXPECTED ACROSS
STEWART AND CHATTAHOOCHEE COUNTIES...INCLUDING AREAS AROUND
CHARLES...BROOKLYN...LOUVALE...RENFROE...JAMESTOWN...SOUTH FORT
BENNING...MANTA...CHRISTOPHER AND CUSSETA. DRIVERS SHOULD USE CAUTION
AS INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON
ROADWAYS IS ALSO LIKELY.
THESE STORMS ARE NOT EXPECTED TO REACH SEVERE THUNDERSTORM
CRITERIA...WHICH IS HAIL THE SIZE OF PENNIES OR LARGER OR DAMAGING
WIND GUSTS OF 58 MPH OR HIGHER.
Special weather statement, Aug 28, 6:26 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
726 AM EDT FRI AUG 28 2009
GAZ078-089-090-102-281215-
726 AM EDT FRI AUG 28 2009
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN STEWART...
CHATTAHOOCHEE...MUSCOGEE AND HARRIS COUNTIES UNTIL 815 AM EDT...
AT 714 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NUMEROUS THUNDERSTORMS WITH HEAVY RAIN FROM LUMPKIN THROUGH FORT
BENNING AND COLUMBUS TO HAMILTON. THE STORMS WERE MOVING NORTH AT 20
MPH AND WERE LINED UP AND RAINING OVER THE SAME AREAS. RAINFALL
AMOUNTS OF 2 TO 3 INCHES HAS ALREADY OCCURRED THIS MORNING.
ADDITIONAL RAINFALL AMOUNTS OF LESS THAN ONE INCH CAN BE EXPECTED
THROUGH THE REST OF THE MORNING.
RUNOFF FROM THESE STORMS WILL CAUSE TEMPORARY STREET FLOODING IN
URBAN AREAS AND HIGHWAYS IN STEWART...CHATTAHOOCHEE...MUSCOGEE AND
HARRIS COUNTIES. THIS INCLUDES THE AREAS AROUND
CHARLES...BROOKLYN...LOUVALE...RENFROE...JAMESTOWN/SOUTH FORT
BENNING...MANTA...CHRISTOPHER...EELBECK/WEST FORT
BENNING...CUSSETA...VISTA TERRACE...SAINT MARYS HILLS...BENNING
PARK...BENNING HILLS...BATTLE PARK AND CUSTER ROAD TERRACE.
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS
AND STREAMS ARE SUBJECT TO MINOR FLOODING.
DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
Event by event
4 flash flood, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Cherokee
- When
- August 28, 6:26 AM EST
- Where
- Cherokee County, 0.88 mi WNW of Canton
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 34.235, -84.494
The Atlanta Journal-Constitution reported that gusty winds associated with a band of south to north moving thunderstorms blew a tree down on a vehicle. A very large tree fell on a Chevrolet Malibu as a 27-year old female was traveling along Railroad Street in Canton. The individual escaped without injury, but the vehicle was destroyed.
Lightning, Fulton
- When
- August 28, 8:00 AM EST to 8:15 AM EST
- Where
- Fulton County, 2.48 mi S of Warsaw to 1.84 mi NNE of Warsaw
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 33.984, -84.206
The Atlanta Journal-Constitution reported that lightning strikes resulted in three fires in the Johns Creek area of far north Fulton county. No significant fire-related damage was reported.
Flash Flood, De Kalb
- When
- August 28, 8:15 AM EST to 1:45 PM EST
- Where
- De Kalb County, 1.8 mi NW of Belt Jct to 1.5 mi N of Decatur
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 33.840, -84.350
The river gage on the South Fork of Peachtree Creek near the DeKalb/Fulton county line reached its flood stage of 12.0 feet at 915 am EDT. The creek continued to rise, cresting at 12.9 feet at 1030 am EDT. The North Fork of Peachtree Creek also reached its flood stage of 12.0 feet during this time frame, cresting at 12.8 feet at 1115 am EDT. Both creeks fell below flood stage around 245 pm EDT. Only minor flooding was observed in the vicinity of the creeks, with no property damage reported. Damage was confined to minor debris cleanup.
Flash Flood, Fulton
- When
- August 28, 8:30 AM EST to 1:45 PM EST
- Where
- Fulton County, 5.62 mi NNE of Atlanta to 3.54 mi NNE of Atlanta
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 33.840, -84.350
Flooding was observed on both the South Fork and North Forks of Peachtree Creek as the river gage at both locations exceeded flood stage during the indicated period. The flooding was observed just upstream from where the creeks merge into Peachtree Creek just northeast of downtown Atlanta. The creeks crested between 12.5 and 13.0 feet. The flood stage at both locations is 12.0 feet. Minor flooding was observed in the vicinity of the creeks. Damage was confined to minor debris cleanup.
Thunderstorm Wind, Gwinnett
- When
- August 28, 9:03 AM EST
- Where
- Gwinnett County, 1.42 mi S of Berkshire
- Measured
- 36 kt (41 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 33.850, -84.102
The Atlanta Journal-Constitution reported that thunderstorm winds blew a tree onto a power line on Ridgeland Way in Lilburn. The downed tree and subsequent power line blocked a road the road into the afternoon hours.
Flash Flood, Gwinnett
- When
- August 28, 10:05 AM EST to 11:45 AM EST
- Where
- Gwinnett County, 2.37 mi NNW of Mechanicsville to 4.15 mi NNW of Mechanicsville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 33.950, -84.270
The river gage on Crooked Creek near Norcross reached its flood stage of 11.0 feet at 11:05 am EDT. The creek crested at 11.5 feet at 12:15 pm EDT. The creek fell below flood stage at 12:45 pm EDT. Only minor flooding was observed in the vicinity of the creek. Damage was confined to minor debris cleanup.
Flash Flood, Fulton
- When
- August 28, 10:15 AM EST to 11:15 AM EST
- Where
- Fulton County, 1.5 mi NNE of Ocee to 2.37 mi NNE of Newtown
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 34.090, -84.210
Flooding was observed in north Fulton county on Big Creek at Alpharetta for a brief one hour interval. The river gage indicated that the flood stage of 7.0 feet was exceeded at 11:15 am EDT and remained above flood stage until 12:15 pm EDT. The creek crested at 7.02 feet, just barely above flood stage. Only minor flooding in the vicinity of the creek was observed. Damage was confined to minor debris cleanup.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, August 28, 20091 death · 1 event
- Flooding in Iowa, August 28 to 31, 2009$500,000 · 2 events
- Hail and Damaging Winds in Ohio, August 28, 2009$30,000 · 1.75 in hail · 10 events
- Flash Flood and Hail in Ohio, August 28, 2009$21,000 · 1 in hail · 4 events
- Damaging Winds in Texas, August 28, 20092 injured · $7,000 · 56 kt wind · 2 events
- Flash Flooding in Maryland, August 28, 20092 events
- High Surf in Florida, August 28, 20092 events
- Lightning Strike and Heavy Rain in Texas, August 28, 2009$2,000 · 2 events
- Wildfire in Washington, August 28 to 30, 20091 event
- Damaging Wind in New Jersey, August 28, 200950 kt wind · 1 event
- Flash Flood in Pennsylvania, August 28, 20091 event
- Wildfire in Texas, August 28, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194862, 194861, 194090, 194857, 194864, 194860, 194858.